Duke Mathematical Journal

Arithmetic harmonic analysis on character and quiver varieties

Tamás Hausel, Emmanuel Letellier, and Fernando Rodriguez-Villegas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We propose a general conjecture for the mixed Hodge polynomial of the generic character varieties of representations of the fundamental group of a Riemann surface of genus g to GLn(C) with fixed generic semisimple conjugacy classes at k punctures. This conjecture generalizes the Cauchy identity for Macdonald polynomials and is a common generalization of two formulas that we prove in this paper. The first is a formula for the E-polynomial of these character varieties which we obtain using the character table of GLn(Fq). We use this formula to compute the Euler characteristic of character varieties. The second formula gives the Poincaré polynomial of certain associated quiver varieties which we obtain using the character table of gln(Fq). In the last main result we prove that the Poincaré polynomials of the quiver varieties equal certain multiplicities in the tensor product of irreducible characters of GLn(Fq). As a consequence we find a curious connection between Kac-Moody algebras associated with comet-shaped, and typically wild, quivers and the representation theory of GLn(Fq).

Article information

Duke Math. J., Volume 160, Number 2 (2011), 323-400.

First available in Project Euclid: 27 October 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J
Secondary: 20C33: Representations of finite groups of Lie type


Hausel, Tamás; Letellier, Emmanuel; Rodriguez-Villegas, Fernando. Arithmetic harmonic analysis on character and quiver varieties. Duke Math. J. 160 (2011), no. 2, 323--400. doi:10.1215/00127094-1444258. https://projecteuclid.org/euclid.dmj/1319721314

Export citation


  • [1] H. Boden and K. Yokogawa, Moduli spaces of parabolic Higgs bundles and parabolic K(D) pairs over smooth curves, I, Internat. J. Math. 7 (1996), 573–598.
  • [2] W. Crawley-Boevey, Geometry of the moment map for representations of quivers, Comp. Math. 126 (2001), 257–293.
  • [3] W. Crawley-Boevey, On matrices in prescribed conjugacy classes with no common invariant subspace and sum zero, Duke Math. J. 118 (2003), 339–352.
  • [4] W. Crawley-Boevey, Indecomposable parabolic bundles and the existence of matrices in prescribed conjugacy class closures with product equal to the identity, Publ. Math. Inst. Hautes Études Sci. 100 (2004), 171–207.
  • [5] W. Crawley-Boevey and M. Van den Bergh, Absolutely indecomposable representations and Kac-Moody Lie algebras, with an appendix by H. Nakajima, Invent. Math. 155 (2004), 537–559.
  • [6] P. Deligne, Théorie de Hodge, II, Inst. Hautes Études Sci. Publ. Math. 40 (1971), 5–57.
  • [7] P. Deligne, Théorie de Hodge, III, Inst. Hautes Études Sci. Publ. Math. 44 (1974), 5–77.
  • [8] P. Deligne and G. Lusztig, Representations of reductive groups over finite fields, Ann. of Math. (2) 103 (1976), 103–161.
  • [9] P. Etingof, W. L. Gan, and A. Oblomkov, Generalized double affine Hecke algebras of higher rank, J. Reine Angew. Math. 600 (2006), 177–201.
  • [10] P. Etingof, A. Oblomkov, and E. Rains, Generalized double affine Hecke algebras of rank 1 and quantized del Pezzo surfaces, Adv. Math. 212 (2007), 749–796.
  • [11] R. Fricke and F. Klein, Vorlesungen über die Theorie der Automorphen Funktionen, vol. 1, Bibliotheca Mathematica Teubneriana 3–4, Teubner, Leipzig, 1912.
  • [12] F. g. Frobenius, “Über Gruppencharacktere” (1896), in Gesammelte Abhandlungen, vol. 3, Springer, Berlin, 1968.
  • [13] O. García-Prada, P. B. Gothen, and V. Muñoz, Betti numbers of the moduli space of rank 3 parabolic Higgs bundles, Mem. Amer. Math. Soc. 187 (2007), no. 879.
  • [14] A. M. Garsia and M. Haiman, A remarkable q, t-Catalan sequence and q-Lagrange inversion, J. Algebraic Combin. 5 (1996), 191–244.
  • [15] E. Getzler, Mixed Hodge Structures of configuration spaces, preprint, arXiv:alg-geom/9510018v3
  • [16] J. A. Green, The characters of the finite general linear groups, Trans. Amer. Math. Soc. 80 (1955), 402–447.
  • [17] P. Hanlon, The fixed-point partition lattices, Pacific J. Math. 96 (1981), 319–341.
  • [18] T. Hausel, Kac’s conjecture from Nakajima quiver varieties, Invent. Math. 181 (2010), 21–37.
  • [19] T. Hausel, Arithmetic harmonic analysis, Macdonald polynomials and the topology of the Riemann-Hilbert monodromy map, with an appendix by E. Letellier, in preparation.
  • [20] T. Hausel, E. Letellier, and F. Rodriguez-Villegas, Topology of character varieties and representations of quivers, C. R. Math. Acad. Sci. Paris 348 (2010), 131–135.
  • [21] T. Hausel, E. Letellier, and F. Rodriguez-Villegas, Arithmetic harmonic analysis on character and quiver varieties, II, in preparation.
  • [22] T. Hausel and F. Rodriguez-Villegas, Mixed Hodge polynomials of character varieties, with an appendix by N. M. Katz, Invent. Math. 174 (2008), 555–624.
  • [23] T. Hausel and M. Thaddeus, Mirror symmetry, Langlands duality, and Hitchin system, Invent. Math. 153 (2003), 197–229.
  • [24] G. T. Helleloid and F. Rodriguez-Villegas, Counting quiver representations over finite fields via graph enumeration, J. Algebra 322 (2009), 1689–1704.
  • [25] J. Hua, Counting representations of quivers over finite fields, J. Algebra 226 (2000), 1011–1033.
  • [26] V. Kac, “Root systems, representations of quivers and invariant theory” in Invariant Theory (Montecatini, 1982), Lecture Notes in Math. 996, Springer, Berlin, 1983, 74–108.
  • [27] A. D. King, Moduli of representations of finite-dimensional algebras, Quart. J. Math. Oxford Ser. (2) 45 (1994), 515–530.
  • [28] A. Knuston and T. Tao, The honeycomb model of GLn(C) tensor products, I: Proof of the saturation conjecture, J. Amer. Math. Soc. 12 (1999), 1055–1090.
  • [29] V. P. Kostov, On the Deligne-Simpson problem, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), 657–662.
  • [30] V. P. Kostov, The Deligne-Simpson problem—a survey, J. Algebra 281 (2004), 83–108.
  • [31] P. B. Kronheimer and H. Nakajima, Yang-Mills instantons on ALE gravitational instantons, Math. Ann. 288 (1990), 263–307.
  • [32] G. Laumon, Comparaison de caractéristiques d’Euler-Poincaré en cohomologie ℓ-adique, C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), 209–212.
  • [33] G. I. Lehrer, The space of invariant functions on a finite Lie algebra, Trans. Amer. Math. Soc. 348 (1996), 31–50.
  • [34] E. Letellier, Deligne-Lusztig induction of invariant functions on finite Lie algebras of Chevalley’s type, Tokyo J. Math. 28 (2005), 265–282.
  • [35] E. Letellier, Fourier Transforms of Invariant Functions on Finite Reductive Lie Algebras, Lecture Notes in Math. 1859, Springer, Berlin, 2005.
  • [36] E. Letellier, Quiver varieties and the character ring of general linear groups over finite fields, preprint, arXiv:1103.2759v1 [math.RT]
  • [37] G. Lusztig, On the finiteness of the number of unipotent classes, Invent. Math. 34 (1976), 201–213.
  • [38] G. Lusztig, On quiver varieties, Adv. Math. 136 (1998), 141–182.
  • [39] G. Lusztig and B. Srinivasan, The characters of the finite unitary groups, J. Algebra 49 (1977), 167–171.
  • [40] I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1995.
  • [41] W. Magnus Rings of Fricke characters and automorphism groups of free groups, Math. Z. 170 (1980), 91–103.
  • [42] H. Nakajima, Quiver varieties and Kac-Moody algebras, Duke Math. J. 91 (1998), 515–560.
  • [43] M. Saito, Mixed Hodge modules, Publ. Res. Inst. Math. Sci. 26 (1990), 221–333.
  • [44] C. Simpson, “The Hodge filtration on nonabelian cohomology” in Algebraic Geometry (Santa Cruz, 1995), Proc. Sympos. Pure Math. 62, Amer. Math. Soc., Providence, 1997.
  • [45] T. A. Springer, “Caractères d’algèbres de Lie finies” in Séminaire P. Dubreuil, F. Aribaud et M.-P. Malliavin (28e année, 1974/75), Algèbre 28, (1974–1975), exp. no. 10.
  • [46] D. Yamakawa, Geometry of multiplicative preprojective algebra, Int. Math. Res. Pap. 2008, Art. ID rpn 008.